Oklahoma, 2014

Winter Storm in Oklahoma, February 4, 2014

February 4, 2014 · NWS TSA · 1 event in 1 county or zone

A strong upper level disturbance moved into the Southern Plains from the southwest on February 4th. Arctic air was already in place across the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level disturbance moved into the Southern Plains from the southwest on February 4th. Arctic air was already in place across the area. Precipitation developed during the early morning hours of the 4th and continued into the midday hours. A mixture of freezing rain, sleet, and snow occurred across the region during this event but fell mostly as snow across Osage County. Four inch snow accumulations occurred across the northwestern portion of the county before the snow changed to freezing drizzle during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 3, 11:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 3, 11:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1130 PM CST MON FEB 3 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FLYING CONDITIONS WILL DETERIORATE LATE TONIGHT AND INTO TUESDAY
AS THE MID-LEVEL LOW CURRENTLY OVER NEW MEXICO SPREADS WINTRY
PRECIPITATION ACROSS THE AREA. MVFR TO IFR CONDITIONS WILL PREVAIL
ACROSS MUCH OF THE AREA AFTER 10Z WITH SLIGHT IMPROVEMENT LATE
TUESDAY AFTERNOON/EVENING AS THE PRECIPITATION MOVES OUT OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 904 PM CST MON FEB 3 2014/

..UPDATE...

DISCUSSION...
ALL QUIET THIS EVENING...ALTHOUGH RADAR DATA/SFC OBS
INDICATING THAT LIGHT WINTRY PRECIP IS BEGINNING TO
DEVELOP ACROSS W TX. OVERALL TIMING STILL LOOKS GOOD
WITH PRECIP REACHING ERN OK AFTER MIDNIGHT...BUT HAVE
MADE SOME CHANGES FOR TUESDAY BASED ON LATEST 00Z DATA.

SFC TEMPS CURRENTLY RUNNING NEAR OR JUST BELOW FREEZING
ACROSS MOST OF NE OK/FAR NW AR...WITH PERHAPS A FEW MORE
DEGREES OF COOLING POSSIBLE. STRONG LOW-LEVEL WAA IN
ADVANCE OF UPPER SYSTEM COUPLED WITH SUB-FREEZING SFC
CONDITIONS WILL SUPPORT A BRIEF PERIOD OF FREEZING RAIN/SLEET
LATE TONIGHT/EARLY TOMORROW ACROSS MOST OF NE/ECNTRL OK AND
WRN AR WITH LATEST FORECAST SOUNDINGS SUGGESTING A RATHER
QUICK TRANSITION TO MOSTLY SNOW IN THESE AREAS BY MID-MORNING.
HAVE TWEAKED WEATHER GRIDS TO SHOW THIS FASTER CHANGEOVER
AND HAVE ALSO BUMPED UP SNOWFALL TOTALS ACROSS PARTS OF
FAR NE OK/NW AR TO AROUND 2-3 INCHES. HIGHEST TOTALS STILL
EXPECTED NW OF INTERSTATE...WITH 4-6 INCHES LIKELY IN THE
WARNING AREA WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

HEAVIEST PRECIPITATION WILL QUICKLY SHIFT N OF THE AREA
DURING THE AFTERNOON AS THE DRY SLOT PUNCHES N...WITH
LINGERING AREAS OF LIGHT SNOW/FREEZING DRIZZLE NE OK/NW AR
AND LIGHT DRIZZLE FARTHER S.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ059.

     WINTER WEATHER ADVISORY UNTIL 6 PM TUESDAY FOR OKZ049-OKZ053-
     OKZ057-OKZ058-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-
     OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-
     OKZ074-OKZ075-OKZ076.

AR...WINTER WEATHER ADVISORY UNTIL 6 PM TUESDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...10
Hazardous weather outlook, Feb 3, 9:21 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
921 PM CST MON FEB 3 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-040730-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
921 PM CST MON FEB 3 2014

...WINTRY PRECIPITATION EXPECTED LATE TONIGHT AND TUESDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING THROUGH TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
        ONSET...AFTER MIDNIGHT.

	ADDITIONAL ACCUMULATIONS IN LATER PERIODS.

	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...PARTS OF EASTERN AND SOUTHEASTERN OKLAHOMA.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...
WINTRY PRECIPITATION WILL BEGIN TO EXPAND TO OUR WEST LATER THIS
EVENING...AHEAD OF AN APPROACHING UPPER LEVEL SYSTEM. PRECIPITATION
CHANCES WILL INCREASE AFTER MIDNIGHT AND ESPECIALLY TOWARD
MORNING...WITH A MIX OF SNOW...SLEET AND PERHAPS SOME FREEZING RAIN
ACROSS NORTHEAST OKLAHOMA. THE BEST CHANCES FOR ACCUMULATING SNOW
THROUGH LATE TONIGHT WILL BE NORTHWEST OF INTERSTATE 44...WHERE AN
INCH OR TWO WILL BE POSSIBLE. AREAS FARTHER SOUTH INTO SOUTHEAST
OKLAHOMA SHOULD SEE A MIX OF LIGHT SLEET AND FREEZING RAIN...WITH
SOME MINOR ICING POSSIBLE.

A WINTER STORM WARNING HAS BEEN ISSUED FOR
PAWNEE...OSAGE...WASHINGTON AND NOWATA COUNTIES BEGINNING AT
MIDNIGHT...WITH A WINTER WEATHER ADVISORY IN EFFECT FOR THE
REMAINDER OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL.
WEDNESDAY...DANGEROUS WIND CHILL POTENTIAL.
THURSDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL.
FRIDAY...DANGEROUS WIND CHILL POTENTIAL.
SATURDAY...WINTER WEATHER POTENTIAL...DANGEROUS WINTER WEATHER
POTENTIAL.
SUNDAY...DANGEROUS WIND CHILL POTENTIAL.

EXTENDED DISCUSSION...
WIDESPREAD SNOW AND SLEET WILL BE ONGOING TUESDAY MORNING ACROSS
NORTHEAST AND EAST CENTRAL OKLAHOMA...WITH SLEET AND FREEZING RAIN
LIKELY IN NORTHWEST ARKANSAS INTO PARTS OF SOUTHEAST OKLAHOMA. THIS
PRECIPITATION IS EXPECTED TO TRANSITION TO MOSTLY SNOW DURING THE
MORNING ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...WITH
ACCUMULATING SNOW EXPECTED.

TUESDAY AFTERNOON...PRECIPITATION SHOULD BEGIN TO DECREASE FROM
SOUTH TO NORTH BEFORE TAPERING OFF TUESDAY EVENING. LIGHT SNOW
MIXING WITH LIGHT FREEZING DRIZZLE WILL BE POSSIBLE FOR NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS WITH DRIZZLE POSSIBLE FOR
SOUTHEAST OKLAHOMA INTO TUESDAY EVENING.

TOTAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE BETWEEN
INTERSTATES 40 AND 44...WITH LOCALLY HIGHER AMOUNTS OF 4 TO
6 INCHES POSSIBLE ACROSS PARTS OF PAWNEE...OSAGE...WASHINGTON AND
NOWATA COUNTIES. ICE ACCUMULATIONS UP TOWARD A TENTH OF AN
INCH...WITH LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE...MAINLY
ACROSS WESTERN ARKANSAS AND ADJACENT AREAS OF EASTERN OKLAHOMA.

COLD AIR WILL REMAIN OVER THE REGION THROUGH THE WEEK WITH
DANGEROUS WIND CHILL POTENTIAL WEDNESDAY AND THURSDAY MORNINGS.
WINTRY PRECIPITATION IS FORECAST TO QUICKLY RETURN TO EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS AS ANOTHER COUPLE OF LOW PRESSURE
SYSTEMS MOVE THROUGH THE PLAINS THURSDAY AND THURSDAY NIGHT...AND
AGAIN OVER THE WEEKEND.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS AND RESPONDERS SHOULD PREPARE FOR POTENTIAL
ADDITIONAL ACCUMULATIONS OF SNOW AND ICE TUESDAY. CLOSELY MONITOR
FORECASTS AND DISCUSSIONS AS WINTRY PRECIPITATION WILL BECOME
POSSIBLE AGAIN LATE IN THE WEEK AND INTO THE UPCOMING WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Osage

When
February 4, 1:00 AM CST to 12:30 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486741.